PMS Symptoms and PMS Treatments: Home Remedies and OTC Drugs
It is estimated that 30% of women suffer from premenstrual syndrome (PMS). PMS has a long list of symptoms that include both emotional/behavioral problems and physical symptoms.
Emotional/Behavioral problems can include:
Physical symptoms can include:
--water-retention and abdominal bloating
Although the exact cause of PMS is unknown, there are factors that are believed to contribute to PMS:
--chemical changes in the brain
--poor eating habits
Home Remedies/Lifestyle Changes for Treating PMS
There is nothing that will treat PMS as a whole, but there are plenty of ways to treat specific symptoms by making a few lifestyle changes in order to avoid taking prescription medications or over-the-counter drugs.
Diet and Exercise for PMS:
By limiting salt intake and eliminating salty foods, water-retention and bloating can be reduced. Eating small, frequent meals consisting of fruits, vegetables, and whole grains can also reduce bloating.
Avoiding caffeine can reduce irritability, anxiety, the feeling of edginess, and prevent sleeplessness.
Exercising 30 minutes a day could alleviate depression and fatigue, and could be as easy as incorporating a brisk walk into your daily routine.
Dietary supplements have shown to reduce both physical and emotional symptoms. The Mayo Clinic suggests these dietary supplements: 1000 mg of calcium (Tums); vitamin B-6; magnesium (reduces breast tenderness, fluid retention and bloating); L-tryptophan or a daily multi-vitamin supplement.
Since stress can contribute to some symptoms like headaches or insomnia, getting plenty of sleep, deep breathing techniques, Yoga or a massage could help in reducing stress.
Herbal Remedies for PMS:
Some women do report relief of symptoms with herbal remedies such as ginger, raspberry leaf, dandelion, etc. However, it is extremely important to realize that herbal remedies are not regulated by the Food and Drug Administration. There have been no scientific studies done on these products, and this includes safety and effectiveness. There are no guarantees that what is on the label is accurate information.
Information on Aleve and Similar Medications
- Whats The Difference between Tylenol, Advil, Aleve, and Aspirin?
Have you ever found yourself in the medication aisle of a store wondering which product will best treat your symptoms? Although Tylenol, Advil, Aleve, and aspirin all treat pain and will reduce a fever, they...
Over-the-counter Drugs for PMS
Over-the-counter Drugs for PMS:
The over-the-counter drugs that usually come to mind for treating symptoms of PMS are Midol and Pamprin. Both drugs have four different products to choose from. Not only does this make it difficult for some to choose the one that will treat each individual's specific symptoms, but a few of them are aimed at treating PMS while actually containing an ingredient that is often used by the entire family.
Pamprin and Midol:
Both Pamprin and Midol have one product that is similar. All Day Pamprin and Extended Relief Midol have the same ingredient which is naproxen sodium 220 mg. This is the same medication as Aleve and is used to treat inflammation. PMS specific symptoms include: headache, body and muscle aches, and cramps.
Naproxen sodium reduces a fever and can also be used to treat migraine headaches as well as pain due to arthritis. If you decide to purchase this brand of Midol/Pamprin, it might be worthwhile to purchase Aleve instead, so the entire family would be more willing to take it for their aches and pains, too.
(Exedrin Menstrual Complete and Pamprin Max also contain the same medications: acetaminophen (Tylenol); aspirin, and caffeine.)
Midol and Pamprin products that contain a diuretic, treatment for weight gain/bloating due to water retention, in addition to muscle aches and pains are:
The above products that contain caffeine have an asterisk beside it. Caffeine is considered a diuretic and may also be used to combat fatigue; however, if you suffer from anxiety or irritability, it might be best to choose one of the products that doesn’t contain caffeine.